Shire announces voluntary recall of ADHD medication patches
PHILADELPHIA A global specialty drug company announced Friday that it has started a voluntary recall of transdermal patches for treating attention deficit hyperactivity disorder.
Shire said it would recall 39 lots of Daytrana (methylphenidate) because patients and caregivers could have difficulty removing the patches’ release liners. The action is not due to safety issues, and Daytrana patches, including those in the recalled lots, can continue to be used unless the release liners can’t be removed.
The company said physicians, patients and caregivers who have questions about the drug should call 800-828-2088 and select option 1, while pharmacists should call 888-202-3822.
Teva, Medicis, settle legal disputes over acne medication
JERUSALEM A popular generic drug maker announced Thursday that it has mutually agreed to terminate all legal disputes over an acne medication.
Teva and Medicis Pharmaceutical Corporation said they have agreed to end all legal matters between them relating to Solodyn Extended Release Tablets.
Medicis, an independent specialty pharmaceutical company focused primarily on the treatment of dermatological and aesthetic conditions, has agreed to release Teva from liability arising from any prior sales of its generic Solodyn, which were not authorized by Medicis.
Meanwhile, Teva has confirmed that Medicis’ patents relating to Solodyn (minocycline HCl, USP) are valid and enforceable. As part of the settlement, Teva has agreed to immediately stop all further shipments of generic Solodyn.
Under the terms of the settlement agreement, Teva has the option to market its generic versions of Soldyn 45mg, 90mg and 135mg under the Solodyn intellectual property rights belonging to Medicis commencing in November 2011, or earlier under certain conditions. Additional terms were not disclosed.
Solodyn is indicated to treat inflammatory lesions of non-nodular moderate to severe acne, according to its Web site.
Sharing insulin pens can increase infection risk, FDA says
ROCKVILLE, Md. Use of insulin pens and cartridges to administer insulin to multiple patients could increase the risk of transmitting such viruses as HIV and hepatitis, according to an alert released Thursday by the Food and Drug Administration.
“Insulin pens are designed to be safe for one patient to use one pen multiple times with a new, fresh needle for each injection,” FDA Division of Metabolism and Endocrinology Products deputy director of safety Amy Egan said in a statement. “Insulin pens are not designed and are not safe for one pen to be used by more than one patient, even if needles are changed between patients, due to the risk of transmitting blood-borne pathogens.”
The agency said it became aware of incidents at two hospitals, whose names were not disclosed, involving more than 2,000 people in which insulin cartridges were used to administer insulin to multiple patients, though needles were changed.
The hospitals are contacting patients exposed to shared pens and offering them hepatitis and HIV tests, the FDA said. Some patients who may have been exposed have also tested positive for hepatitis C, though whether they contracted it from the pens remains unknown.